Tennessee, 2018

Flash Flooding in Tennessee, September 24 to 25, 2018

September 24 to 25, 2018 · NWS MRX · 2 events in 1 county or zone

A stationary back door front was draped over north Georgia and east Tennessee. Convection firing near the frontal boundary that afternoon and evening produced locally heavy rain near the state line of Tennessee and Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A stationary back door front was draped over north Georgia and east Tennessee. Convection firing near the frontal boundary that afternoon and evening produced locally heavy rain near the state line of Tennessee and Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 24, 2:06 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 24, 2:06 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
306 PM EDT Mon Sep 24 2018

.SHORT TERM (Tonight and Tuesday)...We will remain in a rather
wet and active weather pattern through the short term. Southerly
flow across the region will continue to bring in abundant low
level moisture and winds at 850MB will remain elevated. A broad
frontal boundary will continue to meander over the region...adding
weak lift. As a result...will routinely see occasional bands of
showers and possible a few thunderstorms move through the area.
With PWs staying near the 1.5 to 2 inch range...the main concern
will continue to be heavy rainfall with the potential for isolated
local flooding and some ponding in low lying areas. The area of
most concern for heavy rain and flooding remains along the
Cumberland Plateau where recent rainfall from the past couple of
days combined with additional rains tonight and Tuesday may
generate minor localized flooding.

.LONG TERM (Tuesday night through Monday)...Models in decent
agreement early on, but model agreement/consistency suffers late. A
cold front will be approaching Tuesday night, and will move through
on Wednesday before stalling just to our east/southeast. Expect
showers and some thunderstorms to move in Tuesday night and continue
through Wednesday, with showers lingering into Wednesday night
especially east.  With plenty of available moisture there continues
to be a threat of at least localized flooding, so will include this
threat in the HWO.  A mid/upper level short wave trough will help to
trigger additional showers and perhaps thunderstorms on Thursday,
especially east. Friday through Monday look drier, although models
do not agree on how much drying occurs as the upper ridge slowly
builds back over the region and then slides east. Daytime highs will
generally be near to above seasonal normals, and min temps will
generally run above normal during the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  83  71  79 /  60  50  80  90
Knoxville McGhee Tyson Airport, TN  68  81  70  77 /  60  50  70  90
Oak Ridge, TN                       68  81  70  78 /  70  50  70  90
Tri Cities Airport, TN              65  79  65  78 /  50  50  40  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MJB/LW
Hazardous weather outlook, Sep 24, 2:13 PM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 PM EDT Mon Sep 24 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
313 PM EDT Mon Sep 24 2018 /213 PM CDT Mon Sep 24 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Widespread showers and possibly a few thunderstorms will move
through the Southern Appalachian Region into the overnight hours.
Some of these storms could product brief heavy rainfall and cause
localized flooding and ponding in some low lying areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and a few thunderstorms can be expected Tuesday night
into Wednesday night. Heavy rainfall can be expected across parts
of the area, which may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of severe
weather or flooding are encouraged.

The radar

The Northeast Alabama radar (KHTX), 92 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hamilton

When
September 24, 3:25 PM EST to 5:00 PM EST
Where
Hamilton County, 2 mi NW of Ooltewah to 3 mi SSW of Ooltewah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.100, -85.095

Several flooded roadways over eastern Hamilton County toward the Bradley County line including town of Ooltewah.

Flash Flood, Hamilton

When
September 25, 12:00 AM EST to 1:30 AM EST
Where
Hamilton County, 2 mi NE of East Brainerd to 2 mi NNE of Collegedale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.041, -85.145

Several roadways flooded across eastern portions of Hamilton County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787245, 787246.